The generalized Poincaré conjecture in higher dimensions. (English) Zbl 0099.39201

This note is a short outline of a forthcoming paper of the author [Ann. Math (2) 74, 391–406 (1961; Zbl 0099.39202)]. The reviewer believes that this paper and the subsequent papers of the author on related topics represent one of the important moments in the history of differentiable topology. Consider a closed \(C^{\infty}\) manifold \(M\). A \(C^{\infty}\) function on \(M\) will be called “nice” if it possesses only nondegenerate critical points, and for each one \(f(p) = \lambda(p)\) (\(\lambda\) being the index). It is proved that on every closed \(C^{\infty}\) manifold there exist nice functions. It seems very likely that nice functions will replace much of the use of triangulations in differential topology. Let now \(M^n\) be a compact \(C^{\infty}\) manifold, \(Q\) a component of \(\partial M^n\). Be \(f_i: \partial D^s_i\times D^{n-s}_i \to Q\) \((i = 1,\dots, k)\) (\(D^r = r\)-dimensional disk) imbeddings with joint images. We put:
\[ \chi(M^n; Q; f_1,\dots, f_x, s)=M^n\cup D_1^n\cup D_2^n\cup \dots \cup D_k^n \]
where \(D_i^n = D_i^s\times D_i^{n-s}\). The author proves the following “handlebody-theorem”.
“Let \(n \geq 2 s + 2\) and if \(s = 1\), \(n\geq 5\), \[ H = \chi (D^n:\partial D^n; \varphi_1,\dots, \varphi_k, s);~ V = \chi(H; \partial H; f_1,\dots, f_r,s+1),~ \pi_s(V)=0. \] Also if \(s=1\) it is assumed that \(\pi_1(\chi(H;\partial H; f_1,\dots, f_{r-k},2))=1\).
Then: \(V =\chi (D^n, \partial D^n, F_1,\dots, F_{r-k},s + 1).\)”
Using the existence of nice functions and the handlebody theorem the following results are proved:
a) Let \(M^n\) be a closed \(C^{\infty}\) manifold which is \((m - 1)\)-connected and \(n \geq (2m, 5)\). Then there is a nice function \(f\) an \(M\); with type numbers satisfying: \(M_0 = M_n = 1\), \(M_i = 0\) (\(0 < i < m\), \(n-m< i < n)\).
b) If two homotopy-spheres of dimensions \(2m - 1\) (\(m\neq 2\)) are \(J\)-equivalent, in the sense of Thom, they are diffeomorphic.
c) If \(M^n\) is a closed differentiable (\(C^{\infty}\)) manifold which is a homotopy sphere, \(n > 5\), \(M^n\) is homeomorphic to \(S^n\). (This is the famous generalized Poincaré conjecture.)
d) There exists a manifold (combinatorial) with no differential structure at all.
e) The groups \(\Gamma^{2m+1}\) are finite.
These are only author’s first results. In subsequent papers he obtains much stronger theorems.
Reviewer: V . Poenaru


57R60 Homotopy spheres, Poincaré conjecture
57R55 Differentiable structures in differential topology


Zbl 0099.39202
Full Text: DOI


[1] Barry Mazur, On embeddings of spheres, Bull. Amer. Math. Soc. 65 (1959), 59 – 65. · Zbl 0086.37004
[2] J. Milnor, Differentiable manifolds which are homotopy spheres, (mimeographed) Princeton University, 1959. · Zbl 0106.37001
[3] Stephen Smale, Morse inequalities for a dynamical system, Bull. Amer. Math. Soc. 66 (1960), 43 – 49. · Zbl 0100.29701
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.